Heavy Rain, Comanche
- When
- March 4, 5:00 AM CST to 12:00 PM CST
- Where
- Comanche County, 14 mi E of Buttermilk
- Measured
- 4.37
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
3 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 4, 2:56 AM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 AM CST THU MAR 4 2004 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE PRECIPITATION. UPPER AIR ANALYSIS FROM 00Z AND WV LOOP SHOW THE NEXT SYSTEM TO AFFECT US CURRENTLY ROTATING NEAR BAJA CA, WITH A NORTHERN BRANCH TROUGH DIGGING ONTO THE WEST COAST. A BAROCLINIC ZONE AT 850MB HOVERED NEAR THE KS/OK BORDER. 05Z AT THE SFC, ARCTIC AIR WAS STARTING TO OOZE INTO THE DAKOTAS WITH TEMPS NEAR ZERO F, WHILE TX WAS WARM AND MOIST WITH TEMPS IN THE 60S AND LOW 70S SOUTH OF A STATIONARY FRONT. MODELS SEEMED TO INITIALIZE THE BAJA LOW PRETTY WELL ACCORDING TO COMPARISONS WITH THE WV LOOP. ALL BRING THE SYSTEM QUICKLY NORTHEAST INTO THE PLAINS TODAY, WITH THE GFS AGAIN SLIGHTLY FASTER THAN THE OTHERS. THE SFC LOW WILL DEVELOP OVER SW TX AND MOVE QUICKLY NORTHEAST INTO OK. SW KS WILL REMAIN ON THE BACKSIDE OF THE LOW, WITH PLENTY OF MOISTURE FLOWING IN FROM THE EAST. WITH THIS AND DECENT ISENTROPIC LIFT AT 300K OVER THE FRONTAL BOUNDARY, RAIN TODAY LOOKS LIKE A PRETTY SURE BET. WITH NOT EVEN MUCH ELEVATED CAPES EVIDENT IN THE AREA, MOST OF THE PRECIP SHOULD BE STRATIFORM, BUT WITH STORMS MOVING IN FROM THE PANHANDLES A FEW RUMBLES OF THUNDER CANT BE RULED OUT EARLY THIS MORNING IN THE SOUTH. THE PRECIP SHOULD SPREAD NORTH THROUGHOUT THE DAY. BY TONIGHT, THE SHORTWAVE THAT EJECTED OUT FROM BAJA WILL MOVE RAPIDLY NORTHEAST. CAA WILL START IN BEHIND THE SFC LOW AS WINDS SWITCH TO THE NORTH. THERE SHOULD BE PLENTY OF WRAP AROUND, ESPECIALLY IN THE EVENING. PRECIP TYPE WILL BE DIFFICULT TO TELL. ARCTIC AIR IS EVIDENT IN THE NORTHERN PLAINS, BUT WITH SW FLOW ALOFT TODAY AND TONIGHT AND WITH SFC WINDS SOUTHERLY UP THERE THROUGH MUCH OF THE DAY, IT LOOKS LIKE THE BEST COLD AIR WILL BE SHUNTED OFF TO THE EAST. 925MB TEMPS, WHICH INDICATE ARCTIC AIR BETTER THAN 850MB, STAYS ABOVE 0 C THROUGH THE PERIOD. STILL, THERE WILL BE SOME COLDER AIR COMING DOWN BEHIND THE SFC LOW AND THERE IS A GOOD CHANCE FOR A WET BULB EFFECT AND SNOW MIXING IN WITH RAIN OVERNIGHT. WENT WITH A RAIN-SNOW MIX FOR MUCH OF THE NIGHT TONIGHT, STARTING SOONER IN THE WEST AND WITH ALL SNOW IN THE WEST TOWARDS MORNING. THE NORTHERN BRANCH TROUGH WILL START TO DIG INTO THE PLAINS ON FRIDAY AS THE SOUTHERN SHORTWAVE QUICKLY HEADS NORTHEAST. NORTH TO NORTHWEST SFC WINDS WILL CONTINUE BEHIND THE FIRST SYSTEM. IT IS QUESTIONABLE HOW MUCH THE MOISTURE THE SOUTHERN BRANCH SYSTEM WILL HAVE TO WORK WITH. THUS, LOWERED POPS A BIT FASTER DURING THE DAY ON FRIDAY, AND ENDED THEM BEFORE 00Z. CONDITIONS SHOULD QUIET DOWN ON FRIDAY NIGHT AS NORTHWEST FLOW ALOFT SETS UP BEHIND THE DEPARTING TROUGH. TEMPERATURE-WISE, DID NOT MAKE ANY HUGE CHANGES. WITH PLENTY OF CLOUDS AND PRECIP TODAY, HIGHS WILL NOT BE TOO MUCH GREATER THAN THE CURRENT READINGS. TWEAKED FRIDAYS HIGHS UP A DEGREE OR SO WITH THE CLOUDS AND PRECIP MOVING OUT EARLIER. DAYS 3-7... NO CHANGES MADE TO THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 46 27 64 / 99 40 00 00 GCK 27 44 25 64 / 99 30 00 00 EHA 27 44 25 64 / 99 30 00 00 LBL 29 46 25 64 / 99 30 00 00 HYS 30 44 27 61 / 99 50 00 00 P28 36 49 30 61 / 99 30 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 26/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST THU MAR 4 2004 KSZ030-031-043>046-061>066-074>081-084>090-051100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CST (400 AM MST) THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS WILL SPREAD OVER THE AREA THIS MORNING, WITH A FEW EMBEDDED THUNDERSTORMS. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ISOLATED LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE INTO TONIGHT AND BEGIN TO MIX WITH SNOW. MOST AREAS WILL SEE FROM UP TO 1 INCH TO 3 INCHES OF SNOW ACCUMULATION, ALTHOUGH ISOLATED AMOUNTS OF UP TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RAINFALL REPORTS CALLED INTO YOUR EMERGENCY MANAGER OR SHERIFF WILL BE APPRECIATED. RITTERLING
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388594, 5388595, 5388596.